Minnesota, 2004

Tornadoes and Hail in Minnesota, May 19, 2004

May 19, 2004 · NWS FGF · 10 events in 5 counties and zones

8 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 19, 1:16 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, May 19, 1:16 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 PM CDT WED MAY 19 2004

.DISCUSSION...EXTENT OF SEVERE WX THIS EVENING IS THE MAIN FORECAST
CHALLENGE. ETA MODELS CONTINUES TO DEPICT THE CURRENT SITUATION THE
BEST AND WILL CONTINUE TO SIDE WITH IT.

TONITE...LOW PRESSURE CENTERED OVER NORTH CENTRAL ND THIS AFTERNOON
WILL MOVE EAST ALONG A WARM EXTENDING ENE INTO SOUTHERN MANITOBA. A
TRAILING COLD FRONT BACK IN NE MT WILL SWING THROUGH AFTER MIDNIGHT
BUT A THROUGH (WIND SHIFT LINE) AHEAD OF THE FRONT WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW BREAKS IN THE CLOUDS WILL
LEAD TO RAPID DESTABLIZATION...AND WITH NO CAP IN PLACE...STORMS
SHOULD QUICKLY REACH SEVERE LIMITS. AS THE FRONT APPROACHES...SHEAR
VALUES WILL INCREASE WITH THE FLOW BACKING FROM SOUTH TO THE WEST
WITH HEIGHT AND TIME. LARGE HAIL WILL BE THE MAIN THREAT WITH
FREEZING LEVELS AROUND 10K FT. WIND MAY ALSO BE A FACTOR WITH TIME
AS STORMS WILL LIKELY ORGANIZE INTO A LINE ALONG THE FRONT AFTER
DARK. THANKFULLY THE FRONT THE MOVE FAIRLY QUICKLY WITH STORMS
EXITING THE AREA BY MIDNIGHT.

THURSDAY...HIGH PRESSURE MOVES IN DRYING OUT THE AIRMASS BRINGING
COOLER AIR BACK INTO THE PICTURE.

FRI AND SAT...HIGH PRESSURE MOVES OFF ON FRI BUT A DRY EASTERLY FLOW
WILL HELP TO DELAY THE ONSET OF PRECIPITATION UNTIL LATER IN THE
DAY. LOW PRESSURE DEVELOPING TO OUR WEST WILL SPREAD RAIN INTO THE
AREA ON FRIDAY. EASTERLY WINDS WILL KEEP THE DEEP MOISTURE SOUTH OF
THE REGION AND THUS INSTABILITY WILL BE NIL. AS A
CONSEQUENCE...CLOUDS AND SCATTERED RAIN SHOWERS WILL HELP TO KEEP
TEMPS COOL.

SUN THRU WED...POOR CONTINUITY BETWEEN SUCCESSIVE GFS RUNS WITH
PREVIOUS RUN PROGRESSIVE WITH UPPER LOW OVER SD WHILE LATEST RUN
OVER CA. FORTUNATELY CONSENSUS BETWEEN OTHER LONG RANGE MODELS IN
AGREEMENT WITH LATEST GFS KEEPING REGION IN GENERAL SW FLOW ALOFT
THROUGH PERIOD. WITH SW FLOW ALOFT AND BAROCLINIC ZONE OVER FA TOUGH
TO PICK OUT ANY POTENTIAL RAIN FREE DAY THROUGH PERIOD. MAIN
INSTABILITY TO OUR SOUTH SO WILL MAINTAIN SHRA. DOES APPEAR TO BE
HIGH NOSING INTO FA DAY SEVEN SO WILL BE OPTIMISTIC AND GO DRY.
BAROCLINIC ZONE WILL CAUSE TEMPERATURE GRADIENT FROM N-S. CLOUDS
WILL ALSO HAVE BEARING ON TEMPERATURE HOWEVER LOOKS LIKE BLO AVERAGE
PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...SEVERE THUNDERSTORM WATCH NORTH OF A MAYVILLE TO COOPERSTOWN
LINE UNTIL 8 PM.
MN...RIVER FLOOD WARNING FOR TWO RIVERS AT HALLOCK. AREAL FLOOD
WARNING FOR ROSEAU AND MARSHALL COUNTIES THROUGH TODAY.

&&

JCA/VOELKER
Hazardous weather outlook, May 19, 5:50 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT WED MAY 19 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT WED MAY 19 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO
TONIGHT. THE SEVERE WEATHER IS EXPECTED TO START AFTER 1 PM...AND
SHOULD DIMINISH BEFORE MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE THE MAIN THREATS.

AN AREA OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL AID IN
ATMOSPHERIC DESTABLIZATION...WITH A COLD FRONT EXPECTED TO BE THE
PRIMARY FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

NG

In the hours before

Local storm report, May 19, 5:29 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
629 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TORNADO          5 E NORTHWOOD           47.74N 97.46W
05/19/2004                   GRAND FORKS        ND   PUBLIC

&&

WJB
Local storm report, May 19, 5:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
651 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          5 WNW BINFORD           47.59N 98.44W
05/19/2004                   GRIGGS             ND   LAW ENFORCEMENT

            BARN BLOWN INTO TREES...SHED DEMOLISHED...MAJOR TREE
            DAMAGE.

&&

WJB
Local storm report, May 19, 5:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
653 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FUNNEL CLOUD     10 W PARK RIVER         48.39N 97.96W
05/19/2004                   WALSH              ND   LAW ENFORCEMENT

            WALL CLOUD WITH ROTATION.

&&

WJB
Local storm report, May 19, 5:56 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
656 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 W PARK RIVER          48.39N 97.81W
05/19/2004  1.75 INCH        WALSH              ND   AIRPLANE PILOT

&&
SOURCE OF REPORT IS LOCAL WARNING POINT.

WJB
Local storm report, May 19, 5:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
658 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TORNADO          5 S PEMBINA             48.90N 97.25W
05/19/2004                   PEMBINA            ND   LAW ENFORCEMENT

&&

WJB
Local storm report, May 19, 6:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 S FAIRDALE            48.42N 98.23W
05/19/2004  1.00 INCH        WALSH              ND   TRAINED SPOTTER

&&

WJB

The radar

The Fargo/Grand Forks radar (KMVX), 155 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 tornado. Local standard time, as filed.

Tornado, Kittson

When
May 19, 6:05 PM CST to 6:09 PM CST
Where
Kittson County, 1 mi S of Humboldt
Rating
F3
Path length
1.5 mi
Path width
150 yd
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
48.917, -97.083

The tornado demolished 4 structures. One of the structures, a 30x40 foot machine shed, was swept from its foundation and thrown into the adjacent fields. Tools from the shed were driven into the banks of a nearby highway. Other debris was spread over a mile away. Many trees were torn up.

Hail, Kittson

When
May 19, 6:15 PM CST
Where
Kittson County, Hallock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.783, -96.933

Tornado, Kittson

When
May 19, 6:38 PM CST
Where
Kittson County, 4 mi W of Donaldson
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
48.583, -96.983

A brief touchdown was reported.

Hail, Polk

When
May 19, 6:45 PM CST
Where
Polk County, 4 mi SE of East Grand Forks
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.900, -96.950

Hail, Kittson

When
May 19, 7:00 PM CST
Where
Kittson County, 3 mi N of Karlstad
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.633, -96.517

Hail, Red Lake

When
May 19, 7:20 PM CST
Where
Red Lake County, 3 mi NW of Perault
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.850, -96.350

Hail, Marshall

When
May 19, 7:25 PM CST
Where
Marshall County, 3 mi SW of Florian
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.417, -96.683

Hail, Polk

When
May 19, 8:35 PM CST
Where
Polk County, 6 mi E of Euclid
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.967, -96.500

Hail, Pennington

When
May 19, 9:05 PM CST
Where
Pennington County, 5 mi SSW of High Lndg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.983, -95.850

Hail, Red Lake

When
May 19, 9:05 PM CST
Where
Red Lake County, 8 mi N of Oklee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.950, -95.867

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401200, 5401201, 5401202, 5401203, 5401204, 5401205, 5401206, 5401207, 5401208, 5401209.